Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Lyapunov regularity via singular values


Authors: Luis Barreira and Claudia Valls
Journal: Trans. Amer. Math. Soc. 369 (2017), 8409-8436
MSC (2010): Primary 37D99
DOI: https://doi.org/10.1090/tran/6910
Published electronically: May 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a nonautonomous linear dynamics, we study the relation between Lyapunov regularity and the exponential growth rates of the singular values. In particular, for a tempered dynamics, we obtain lower and upper estimates for the Lyapunov exponents in terms of the growth rates. The proof is based on the somewhat unexpected existence of a structure of Oseledets type for any nonregular dynamics. Moreover, we show that any possible values of the Lyapunov exponent and of the growth rates are attained by some bounded sequence of matrices. As an application of our results, we give a simple proof of various characterizations of Lyapunov regularity as well as a new characterization. We consider both discrete and continuous time.


References [Enhancements On Off] (What's this?)

  • [1] E. A. Barabanov, Singular exponents and regularity criteria for linear differential systems, Differ. Equ. 41 (2005), no. 2, 151-162. MR 2202014, https://doi.org/10.1007/s10625-005-0145-y
  • [2] E. A. Barabanov and E. I. Fominykh, Description of the mutual arrangement of singular exponents of a linear differential systems and the exponents of its solutions, Differ. Equ. 42 (2006), no. 12, 1657-1673. MR 2347114, https://doi.org/10.1134/S0012266106120019
  • [3] Luis Barreira and Yakov B. Pesin, Lyapunov exponents and smooth ergodic theory, University Lecture Series, vol. 23, American Mathematical Society, Providence, RI, 2002. MR 1862379
  • [4] Luis Barreira and Yakov Pesin, Nonuniform hyperbolicity: Dynamics of systems with nonzero Lyapunov exponents, Encyclopedia of Mathematics and its Applications, vol. 115, Cambridge University Press, Cambridge, 2007. MR 2348606
  • [5] Luis Barreira and Claudia Valls, Stability theory and Lyapunov regularity, J. Differential Equations 232 (2007), no. 2, 675-701. MR 2286395, https://doi.org/10.1016/j.jde.2006.09.021
  • [6] Luis Barreira and Claudia Valls, Stability of nonautonomous differential equations, Lecture Notes in Mathematics, vol. 1926, Springer, Berlin, 2008. MR 2368551
  • [7] Luis Barreira and Claudia Valls, Ordinary differential equations: Qualitative theory, Graduate Studies in Mathematics, vol. 137, American Mathematical Society, Providence, RI, 2012. MR 2931599
  • [8] B. F. Bylov, R. È. Vinograd, D. M. Grobman, and V. V. Nemyckiĭ, Teoriya pokazatelei Lyapunova i ee prilozheniya k voprosam ustoichivosti, Izdat. ``Nauka'', Moscow, 1966 (Russian). MR 0206415
  • [9] A. M. Lyapunov, The general problem of the stability of motion, reprint of Internat. J. Control 55 (1992), no. 3 [MR1154209 (93e:01035)]; Taylor & Francis, Ltd., London, 1992. MR 1229075
  • [10] V. I. Oseledec, A multiplicative ergodic theorem. Characteristic Ljapunov, exponents of dynamical systems, Trans. Moscow Math. Soc. 19 (1968), 197-221.
  • [11] Oskar Perron, Über Stabilität und asymptotisches Verhalten der Lösungen eines Systems endlicher Differenzengleichungen, J. Reine Angew. Math. 161 (1929), 41-64 (German). MR 1581191, https://doi.org/10.1515/crll.1929.161.41
  • [12] Oskar Perron, Die Ordnungszahlen linearer Differentialgleichungssysteme, Math. Z. 31 (1930), no. 1, 748-766 (German). MR 1545146, https://doi.org/10.1007/BF01246445
  • [13] Oskar Perron, Die Stabilitätsfrage bei Differentialgleichungen, Math. Z. 32 (1930), no. 1, 703-728 (German). MR 1545194, https://doi.org/10.1007/BF01194662
  • [14] M. S. Raghunathan, A proof of Oseledec's multiplicative ergodic theorem, Israel J. Math. 32 (1979), no. 4, 356-362. MR 571089, https://doi.org/10.1007/BF02760464
  • [15] David Ruelle, Ergodic theory of differentiable dynamical systems, Inst. Hautes Études Sci. Publ. Math. 50 (1979), 27-58. MR 556581

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37D99

Retrieve articles in all journals with MSC (2010): 37D99


Additional Information

Luis Barreira
Affiliation: Departamento de Matemática, Instituto Superior Técnico, Universidade de Lisboa, 1049-001 Lisboa, Portugal
Email: barreira@math.tecnico.ulisboa.pt

Claudia Valls
Affiliation: Departamento de Matemática, Instituto Superior Técnico, Universidade de Lisboa, 1049-001 Lisboa, Portugal
Email: cvalls@math.tecnico.ulisboa.pt

DOI: https://doi.org/10.1090/tran/6910
Keywords: Nonautonomous dynamics, regularity, singular values, volume growth
Received by editor(s): March 9, 2015
Received by editor(s) in revised form: January 18, 2016
Published electronically: May 30, 2017
Additional Notes: The authors were supported by FCT/Portugal through UID/MAT/04459/2013
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society